Florida, 2022

Tornadoes and Hail in Florida, May 3 to 6, 2022

May 3 to 6, 2022 · NWS TAE · 13 events in 5 counties and zones

A late season cold front brought a round of strong to severe storms across the area. Two brief tornadoes occurred, one in Perry and the other in the St Marks Wildlife Refuge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A late season cold front brought a round of strong to severe storms across the area. Two brief tornadoes occurred, one in Perry and the other in the St Marks Wildlife Refuge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 3, 12:19 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, May 3, 12:19 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
119 PM EDT Tue May 3 2022

.AVIATION...
[Through 18Z Wednesday]

VFR conditions will prevail at all terminals for the remainder of
today; however, TLH and VLD may be briefly impacted by isolated
showers and thunderstorms later this afternoon and into the
evening hours. MVFR to LIFR CIGs and VSBYs are expected to develop
overnight tonight across TLH, ECP, DHN, and briefly VLD. These
restrictions should lift by early morning hours shortly after the
13-14z timeframe. The remainder of the day on Wednesday through
18z is forecast to remain VFR.

&&

.PREV DISCUSSION [1003 AM EDT]...

.NEAR TERM [Through Tonight]...

The picture from space this morning shows high cloud over much of
the tri-state region; however, in our western most AL and FL
counties, we're the high clouds are exiting revealing low cloud and
fog. This trend will likely continue for our SE AL and W FL
Panhandle counties this morning, so if you're commuting this morning
out there be prepared for reduced visibility.

Later today, a weak short wave moves over the region, which combined
with an unstable and moist airmass will lead to yet another
afternoon of popcorn showers and thunderstorms. Parameters favor the
potential for small hail, gusty winds, and perhaps heavy rain.
Otherwise, expect a partly cloudy afternoon with temperatures rising
into the upper 80s to near 90 degrees.

Tonight, the forecast calls for low temperatures in the mid to upper
60s and light winds. With any rain and lingering humidity we have
the potential for patchy to widespread dense fog during the late
overnight hours and into early Wednesday morning.

.SHORT TERM [Wednesday Through Thursday]...

Upper-level ridging takes hold across the area starting on
Wednesday and lasting into Thursday. Surface high pressure
northeast of the Bahamas will continue to impart southerly to
southwesterly flow across the area. This will continue to allow
for abundant moisture remaining in place. With little to no upper
air support, the sea breeze will be the primary mechanism by which
storms could develop in the afternoon. The best chances will be
near and east of the I-75 corridor down through the Suwannee
Valley. However, rain chances will nearly shut off on Thursday due
to the subsidence from the upper-level ridge.

With less rainfall and increasing subsidence, highs will likely
reach the lower 90s away from the coast, which will stay in the
middle to upper 80s. Lows will be in the middle to upper 60s. Some
patchy fog will again be possible Wednesday night.

.LONG TERM [Thursday Night Through Tuesday]...

Ridging scoots off to our east Thursday night into Friday with a
trough poised to move across the Ohio Valley and Central
Appalachians Friday into Saturday. This will bring a cold front
into our area Friday afternoon and evening, which will then stall
on Saturday and dissipate through the weekend.

The front will help provide a focus for showers and storms to
develop Friday afternoon and evening, along with the afternoon sea
breeze. A loosely-organized line of storms could form along the
cold front as it moves into southeast Alabama and the western
Florida Panhandle. There appears to be abundant CAPE and DCAPE and
about 30 knots of deep-layer shear to support some strong to
marginally severe storms on Friday. Most storms will trend
downward after sunset as daytime heating is lost. However, with
the front still lingering in place, a few showers and storms could
still be possible into the overnight hours, particularly near the
coast. On Saturday, the front still remains in place, though
slowly weakening, and once again it will provide a focus for
scattered showers and thunderstorms. Instability and shear do not
appear as impressive on Saturday, but a couple stronger storms
still could not be ruled out.

The front dissipates on Sunday and the upper-level trough moves
off the Atlantic coast. This leaves us with generally northerly
flow across the area with some drier air in place, offering a
brief reprieve in recent humidity and perhaps some cooler
overnight lows. However, highs will remain mainly in the upper
half of the 80s through the period with lows in the 60s.

.MARINE...

South to southwest winds around 10 knots and seas around 1 to 3
feet will continue for the next few days before a cold front
approaches on Friday. Winds will increase to cautionary levels
Friday and perhaps near advisory conditions on Saturday. Seas will
also build to 3 to 5 feet by the end of the week, resulting in
possibly hazardous boating conditions for small craft along with
scattered showers and storms.

.FIRE WEATHER...

Areas of high dispersion are expected for areas west and along the
Flint River today while tomorrow widespread low dispersions are
expected. In terms of weather, we'll continue to see the trend of
popcorn showers and thunderstorms for portions of SW GA and the Big
Bend today with dry conditions prevailing elsewhere. The next chance
widespread showers and storms will be Friday with a cold front
moving through the region. Until then expect moderate minRH values
spread across the 35-60% range the next few days with good to near
excellent recovery forecast overnight.

.HYDROLOGY...

Rainfall totals will generally be light across the area, averaging
less than a quarter of an inch during the next 7 days. However,
given the scattered nature of thunderstorms and a summerlike
flavor to the storms, localized amounts up to an inch are
certainly possible with any slow-moving storms over isolated
locations. However, widespread riverine or flash flooding is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   66  90  66  91  66 /  10  20   0  10   0
Panama City   68  84  68  84  71 /   0  10   0   0   0
Dothan        64  88  65  90  66 /  10  20   0  10  10
Albany        67  90  67  92  68 /  30  20  10  10  10
Valdosta      64  90  66  92  66 /  30  30  10  10   0
Cross City    65  89  66  90  68 /  20  40  10  10   0
Apalachicola  69  82  68  83  70 /   0  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...KR
SHORT TERM...Young
LONG TERM...Young
AVIATION...Bunker
MARINE...Young
FIRE WEATHER...KR
HYDROLOGY...Young

In the hours before

Special weather statement, May 3, 2:18 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
318 PM EDT Tue May 3 2022

FLZ016-017-031945-
Gadsden FL-Leon FL-
318 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of east central Gadsden
and north central Leon Counties through 345 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tallahassee Comm College, or near Tallahassee. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tallahassee, Macon Community Park, Lake Iamonia, Lake Jackson,
Tallahassee Mall, Scotland, Orchard Pond, Maclay State Gardens,
Gibson, Killearn Lakes, Forest Meadows Park and Tallahassee Coml
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3044 8437 3059 8447 3064 8422 3050 8423
TIME...MOT...LOC 1918Z 168DEG 4KT 3051 8435

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

72-BUNKER

The radar

The Tallahassee radar (KTLH), 9 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Hail, Leon

When
May 3, 2:25 PM EST
Where
Leon County, 2.39 mi NNW of Tallahassee Community College
Measured
0.75 in hail
Reported by
Public
Coordinates
30.470, -84.360

Hail, Leon

When
May 3, 2:31 PM EST
Where
Leon County, 3.01 mi NNW of Tallahassee Community College
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.480, -84.360

Hail, Leon

When
May 3, 3:02 PM EST
Where
Leon County, 3.16 mi NW of Andrew
Measured
1 in hail
Reported by
Department of Highways
Coordinates
30.430, -84.440

Thunderstorm Wind, Gadsden

When
May 6, 2:00 PM EST
Where
Gadsden County, 0.91 mi NW of Indian Springs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.530, -84.790

A tree was blown down along Highway 12 along the Liberty-Gadsden County border.

Thunderstorm Wind, Gadsden

When
May 6, 2:45 PM EST
Where
Gadsden County, 0.91 mi NW of Sawdust
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.550, -84.680

A tree was blown down at 7207 Hosford Highway.

Thunderstorm Wind, Leon

When
May 6, 3:43 PM EST
Where
Leon County, 3.65 mi SSW of Fort Braden
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.370, -84.550

A tree was blown down on Bloxham Cutoff between Forest Road 360 and Forest Road 342.

Thunderstorm Wind, Leon

When
May 6, 4:05 PM EST
Where
Leon County, 2.75 mi WNW of Tallahassee Mall
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.490, -84.330

A tree was blown down near Homewood Road and Old Bainbridge Road.

Thunderstorm Wind, Leon

When
May 6, 4:05 PM EST
Where
Leon County, 2.07 mi S of Lake Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.500, -84.330

A tree was blown down onto the roadway near Old Bainbridge Road and Fred George Road.

Tornado, Wakulla

When
May 6, 4:49 PM EST to 4:53 PM EST
Where
Wakulla County, 2.21 mi ESE of Port Leon to 3.36 mi SSE of Plum Orchard
Rating
EF0
Path length
2.51 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
30.113, -84.158

A brief tornado touched down in Wakulla County in the St. Mark's Wildlife Refuge. The tornado began just west of Lighthouse Road, tracked across Lighthouse Road where it downed a pine tree, and continued southeast. In total, the tornado was on the ground for 2.5 miles. A well defined TDS (Tornadic Debris Signature) was evident on dual-pol radar.

Thunderstorm Wind, Gulf

When
May 6, 4:00 PM CST
Where
Gulf County, 0.6 mi W of Port St Joe
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.810, -85.300

A few trees were blown down in the Port St Joe area.

Thunderstorm Wind, Taylor

When
May 6, 6:03 PM EST
Where
Taylor County, Perry
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.110, -83.580

Trees were blown down in Perry near the Highway 221 and 27 intersection with some structural damage reported.

Tornado, Taylor

When
May 6, 6:06 PM EST to 6:07 PM EST
Where
Taylor County, 0.22 mi WNW of Perry to 0.15 mi NNE of Perry
Rating
EF0
Path length
0.27 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
30.111, -83.583

A tornado touched down briefly in downtown Perry, FL and was on the ground for about a minute. The tornado touched down west of South Quincy St. near W. Homer J. Smith Ave. It blew over a fence and pealed back a tin roof at a tavern. It continued east northeast along E. Hampton Springs Rd pulling up a carport cover that was anchored to the ground. The tornado bent over a stop sign and snapped large branches off a tree near the intersection of S. Jefferson St. and W. Hampton Springs Rd. One of these was hurled across the intersection, breaking a window of a home. The tornado then broke or bent several large tree limbs before damaging a fence east of Orange St. The tornado lifted just east of S. Center St. This tornado was rated EF0 with max winds around 75 mph.

Thunderstorm Wind, Taylor

When
May 6, 6:10 PM EST
Where
Taylor County, 3.29 mi NNW of Fenholloway
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.110, -83.520

A storm survey indicated that straight line winds of 80 to 90 mph resulted in snapped trees, a destroyed shed, and roof damage in an area east of Perry along San Pedro Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025908, 1025909, 1025910, 1025912, 1025913, 1025914, 1025916, 1025917, 1025885, 1025915, 1025918, 1025886, 1025919.